Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 84, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2024, 7:46 PM CDT for Murray County, Pipestone County, Rock County, Minnesota; Moody County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2024, 7:46 PM CDT (00:46 UTC)
- Expired
- Jul 6, 2024, 8:09 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Murray County, MN, Pipestone County, MN, Rock County, MN, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
057
WUUS53 KFSD 070046
SVRFSD
MNC101-117-133-SDC101-070130-
/O.NEW.KFSD.SV.W.0084.240707T0046Z-240707T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
746 PM CDT Sat Jul 6 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Rock County in southwestern Minnesota...
Pipestone County in southwestern Minnesota...
West central Murray County in southwestern Minnesota...
Southeastern Moody County in east central South Dakota...
* Until 830 PM CDT.
* At 746 PM CDT, a severe thunderstorm was located near Pipestone,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pipestone, Trosky, and Pipestone National Monument around 750 PM
CDT.
Holland around 755 PM CDT.
Woodstock around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9635 4402 9600 4381 9639 4388 9655
TIME...MOT...LOC 0046Z 225DEG 28KT 4393 9636
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SST2 follow-up statements
751
WWUS53 KFSD 070104
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
804 PM CDT Sat Jul 6 2024
MNC133-SDC101-070114-
/O.CAN.KFSD.SV.W.0084.000000T0000Z-240707T0130Z/
Rock MN-Moody SD-
804 PM CDT Sat Jul 6 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCK AND
SOUTHEASTERN MOODY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4415 9627 4402 9600 4388 9626 4397 9641
TIME...MOT...LOC 0104Z 225DEG 28KT 4403 9622
$$
MNC101-117-070130-
/O.CON.KFSD.SV.W.0084.000000T0000Z-240707T0130Z/
Pipestone MN-Murray MN-
804 PM CDT Sat Jul 6 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN PIPESTONE AND WEST CENTRAL MURRAY COUNTIES...
At 804 PM CDT, a severe thunderstorm was located near Holland, or
near Pipestone, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holland and Woodstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4415 9627 4402 9600 4388 9626 4397 9641
TIME...MOT...LOC 0104Z 225DEG 28KT 4403 9622
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SST029 WWUS53 KFSD 070109 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 809 PM CDT Sat Jul 6 2024 MNC101-117-070119- /O.CAN.KFSD.SV.W.0084.000000T0000Z-240707T0130Z/ Pipestone MN-Murray MN- 809 PM CDT Sat Jul 6 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIPESTONE AND WEST CENTRAL MURRAY COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds and heavy rain are still possible with this thunderstorm. && LAT...LON 4415 9627 4402 9600 4388 9626 4397 9641 TIME...MOT...LOC 0107Z 225DEG 28KT 4406 9618 $$ SST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:58 PM CDT, 1 hour 48 minutes earlier. Its key messages:
- Increasing coverage of showers and thunderstorms through this afternoon to mid evening, diminishing again by midnight tonight. A few strong to severe storms are possible with large hail and damaging winds the primary threats.
- Patchy fog again possible tonight-early Sunday. Widespread dense fog is not expected, but isolated visibility below a mile is possible.
- Unsettled weather continues early next week with spotty afternoon to early evening showers/storms Sunday-Wednesday. Severe weather is not expected.
- Cooler than normal temperatures for early July through the early part of next week, but trending closer to normal by the end of the week.
Area forecast discussion, Jul 6, 5:58 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 558 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Increasing coverage of showers and thunderstorms through this afternoon to mid evening, diminishing again by midnight tonight. A few strong to severe storms are possible with large hail and damaging winds the primary threats. - Patchy fog again possible tonight-early Sunday. Widespread dense fog is not expected, but isolated visibility below a mile is possible. - Unsettled weather continues early next week with spotty afternoon to early evening showers/storms Sunday-Wednesday. Severe weather is not expected. - Cooler than normal temperatures for early July through the early part of next week, but trending closer to normal by the end of the week. && .DISCUSSION... Issued at 208 PM CDT Sat Jul 6 2024 Afternoon/Evening: Focus will be on the wave currently evident on WV imagery diving through the central Dakotas as of early afternoon. This will be entering an environment characterized by MLCAPE values of up to 1000-1500 J/kg. While deep layer shear is weighted south of I-90 away from the better dynamics, up to 30-35 kts of EBWD is progged north of I-90 and may allow for some organization of thunderstorms. Additionally, fairly straight hodographs may allow for splitting cells in any of this more organized activity. Large hail up to ping pong ball size appears to be the primary risk with wind gusts up to 60-65 mph possible with an occasional sounding showing a modest dry subcloud layer and DCAPE values approaching 1000 J/kg. While an extremely low potential, a muddled low level wind profile can at times lend to a low end landspout potential with non-supercell parameter between 0.5-2 through the deeper convergence zones. In terms of rainfall, PWATS around 1.25 and 850 mb dewpoints exceeding 10C will likely allow for efficient rain rates in any healthier thunderstorms, although activity looks progressive enough to prevent any widespread issues. HREF PMM/LPMM do show the potential of localized pockets to around 2-2.5 inches with most locations less than that. While unwelcome in flood stricken areas, don't suspect we'll see any significant river rises from the more isolated amounts and instead focus for any problems will likely be in urban and poor drainage areas. Overnight: As has been the case the last couple of mornings, very well could see some patchy fog in low lying areas. Have introduced this mention into the forecast through the daybreak hours Sunday morning. Sunday: Another day where forecast soundings suggest the potential for some scattered showers and thunderstorms in the afternoon and early evening hours as the cooler upper low swings overhead. Lack of a stronger wave likely keeps activity non-severe and less organized than today. Will keep chance level POPs in the afternoon and early evening hours. Temperatures again in the mid 70s to lower 80s. Monday thru Wednesday: No real significant changes for the early to mid work week as occasional weak waves slide down the backside of the upper trough lending to occasional afternoon/evening shower chances. At this time, the focus looks to be near and east of I-29. Thursday and Friday: West coast ridging tries to build eastward and should provide for drier conditions and warming temperatures. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 555 PM CDT Sat Jul 6 2024 Scattered thunderstorms will be possible across the area through the evening, and there will be a risk of isolated severe storms. Thunderstorms end from west to east by late evening, and with very light winds there will be a possibility of patchy fog. Additional shower and thunderstorm development will be possible on Sunday afternoon and evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Kalin AVIATION...JM
Hazardous weather outlook, Jul 6, 12:45 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1245 PM CDT Sat Jul 6 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071745- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1245 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Greater coverage of showers and thunderstorms is expected this afternoon and evening, with a Level 1 of 5 risk for severe storms. Isolated large hail up to ping pong ball size, along with damaging winds gusts to 65 mph are the primary threats. While unlikely, a landspout cannot be ruled out. Locally heavy rain is also possible with stronger storms. The strongest storms are expected between 3 pm and 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Chances for mainly afternoon to early evening showers and storms continue early next week, Sunday through Tuesday. While isolated lightning is a threat with any storm, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any reports of severe weather are appreciated.
In the hours before
Local storm report, Jul 6, 5:23 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
523 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Gst Tracy 44.24N 95.62W
07/06/2024 M54 MPH Lyon MN AWOS
A 54 mph wind gust was recorded at the Tracy
Municipal Airport.
&&
IGLocal storm report, Jul 6, 5:58 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
558 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Hail 3 NE Badger 44.51N 97.17W
07/06/2024 E1.00 Inch Kingsbury SD Public
Received a public report of quarter size.
Time was estimated using radar.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 41 min |
| Jul 6, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 16 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.